Texas, 2019

Hail in Texas, January 19, 2019

January 19, 2019 · NWS SHV · 1 event in 1 county or zone

Milder and more humid air surged north across North Louisiana, East Texas, Southwest Arkansas, and Southeast Oklahoma during the daytime hours on January 18th, as a strong low level jet developed ahead of a vigorous upper level trough that moved into the Southern Plains. The attendant surface low developed over the Eastern Texas Panhandle on the 18th as well, which tracked east southeast along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Milder and more humid air surged north across North Louisiana, East Texas, Southwest Arkansas, and Southeast Oklahoma during the daytime hours on January 18th, as a strong low level jet developed ahead of a vigorous upper level trough that moved into the Southern Plains. The attendant surface low developed over the Eastern Texas Panhandle on the 18th as well, which tracked east southeast along the middle Red River Valley before lifting northeast into Eastern Oklahoma. This allowed a strong cold front to move into Southeast Oklahoma, East Texas, and Southwest Arkansas around midnight on January 19th, before spreading southeast across Southcentral Arkansas and North Louisiana during the overnight and early morning hours. Surface based instability return ahead of the front was minimal, but the presence of strong shear and strong instability aloft along and just ahead of the front/upper trough allowed for scattered to numerous showers and thunderstorms to develop over Southeast Oklahoma and East Texas during the late evening through the overnight hours on the 18th-19th, which quickly spread east northeast across Southwest Arkansas and North Louisiana. Isolated strong to severe thunderstorms were embedded within the increased convection over these areas, which resulted in dime size hail falling in the community of Avery in Red River County Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 19, 12:07 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 19, 12:07 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1207 AM CST Sat Jan 19 2019

.AVIATION...

For the 19/06Z TAF period, MVFR/IFR cigs continue to plague all
sites late this evening as a warm front has quickly shifted north
of all TAF sites. Scattered convection remains ongoing ahead of a
strong cold front barrelling toward the region with even stronger
storms expected overnight along and ahead of the cold front. Look
for low cigs to prevail through Saturday with occasional lower
vsbys in areas of stronger convection within pockets of heaviest
rainfall. S/SE winds continue to increase ahead of the approaching
cold front, gusting up to 15-20 kts. The front will usher in even
stronger W/NW winds as speeds increase to over 15-20 kts with
higher gusts of 25-30 kts or more. Low cigs in the MVFR range will
continue to blanket the region on Saturday as wrap-around moisture
with the upper level low fills in behind the cold frontal passage.
Gradual clearing will begin to affect our western terminals after
20/00Z with the much colder and drier air filtering into the area.

/19/

&&

.PREV DISCUSSION... /issued 1028 PM CST Fri Jan 18 2019/

UPDATE...

Warm air advection continues across the region this evening as a
warm front surges back northward ahead of a strong arctic cold
front advancing SE from the Southern Plains. Pre-frontal showers
and some embedded thunderstorms continue to develop and spread NE
across parts of lower east Texas, north Louisiana, and southwest
Arkansas. The threat of stronger storms will begin to ramp up
after midnight through early Saturday morning as the cold front
approaches with modest instability setting up across the region.
The warm and moist air in place will allow for storms in initiate
along and ahead of the cold front. A few of these storms could be
severe as a marginal risk still covers our entire region through
the overnight hours. For this update, did nudge POPs up slightly
with ongoing convection through midnight and additional showers
and storms increasing with the cold front. A Lake Wind Advisory is
also in effect over parts of east Texas already with the remainder
of the region being added early Saturday morning as S/SW winds
quickly veer W/NW with the frontal passage. Expect strong and
gusty NW winds to continue through the day on Saturday in the wake
of strong Arctic air mass settling across the region. No further
updates are needed at this time. Updated text products have been
issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  49  28  49 /  70  10   0   0
MLU  56  59  30  46 /  90  50   0   0
DEQ  40  41  22  47 /  70  30   0   0
TXK  42  43  25  45 /  70  30   0   0
ELD  49  53  27  46 /  90  30   0   0
TYR  39  43  27  49 /  50  10   0   0
GGG  42  44  27  48 /  60  10   0   0
LFK  47  50  27  51 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 4 AM to 6 PM CST Saturday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 4 AM to 6 PM CST Saturday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 4 AM to 6 PM CST Saturday for OKZ077.

TX...Lake Wind Advisory from 4 AM to 6 PM CST Saturday for TXZ096-097-
     152-153-165>167.

     Lake Wind Advisory until 6 PM CST Saturday for TXZ108>112-
     124>126-136>138-149>151.

&&

19
Hazardous weather outlook, Jan 18, 12:36 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Shreveport LA
1236 PM CST Fri Jan 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1236 PM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for southern Arkansas, northern
Louisiana, eastern Texas and for southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Overall the clouds will be remaining tough this afternoon keeping
things fairly stable. However, showers will begin to crop up late
this afternoon in eastern Texas, becoming numerous this evening.
Steep temperature lapse rates associated with the approaching cold
core upper low will make large hail our primary initial threat
this evening and overnight as the front moves Southeastward.
However, damaging winds and possibly isolated tornadoes will
become possible as scattered thunderstorms organize into bows and
perhaps even a squall line in the predawn hours. This line will
quickly move across our Louisiana parishes just after daybreak.
Brief heavy rainfall will be possible with rainfall amounts
ranging from a half inch to inch for most of us with a few sites
near 2 inches along and South of I-20. The cold front will be
arriving before daybreak with rain showers changing to some snow
showers before ending North of I-30 during the morning hours.
Wintry impacts are not expected for us with the much warmer ground
temperatures, but travelers farther North should plan for such.
Also, everybody secure objects today for Windy conditions coming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Gusty high pressure gradient winds will move in with this Arctic
cold front early on Saturday. Expect northwest winds of 20 to 30
mph with higher gusts to near 40 mph, not to mention the quickly
falling temperatures immediately behind the front moving across
I-30 before sunrise. These gusty winds will spread Southeastward
from daybreak to Noon across the rest of our cwa. High temps will
occur before lunch almost everywhere and thirties will cover our
entire area before sunset with clouds clearing out. Then we can
expect freezing temperatures Saturday evening and all night long
with still very cold wind chill readings. A range of low to mid
twenties will greet the day on Sunday as the winds begin to
relax. The cold air mass moves East early in the new week with a
warmer trend and quickly wetter trend with showers and
thunderstorms on Tuesday and night ahead of our next Arctic blast
early on Wednesday. Rinse and repeat forecast with freezing
temperatures by Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed this evening and
overnight ahead of this Arctic blast coming in the morning.

24

In the hours before

Special weather statement, Jan 18, 11:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1141 PM CST Fri Jan 18 2019

TXZ096-097-108-109-190630-
Bowie TX-Red River TX-Franklin TX-Titus TX-
1141 PM CST Fri Jan 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...NORTHWESTERN
BOWIE...NORTHWESTERN TITUS AND RED RIVER COUNTIES UNTIL 1230 AM
CST...

At 1140 PM CST, Doppler radar was tracking a strong thunderstorm over
Hagansport, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Hagansport, Boxelder, Bogata, Bagwell, Talco, Avery,
Annona, Almont, Beaverdams, Harts Bluff, Negley, Cuthand, English,
Johntown and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3359 9531 3385 9506 3376 9488 3375 9487
      3374 9484 3359 9454 3321 9528 3324 9531
TIME...MOT...LOC 0540Z 233DEG 61KT 3338 9522

07

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
January 19, 12:10 AM CST
Where
Red River County, 0.15 mi NNE of Avery
Measured
0.75 in hail
Reported by
Public
Coordinates
33.552, -94.779

Dime size hail fell in Avery. Report relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793476.